Asthma Home > Advair and Weight Gain
Although gaining weight was not reported as a side effect of Advair during previous clinical studies, there have been cases of weight gain that may be linked to the drug. However, it is impossible to estimate exactly how often it occurs in people taking Advair. There are a number of things that you can do to help with any weight gain that may occur during treatment. Some of these suggestions include eating a heart-healthy diet, exercising more, and limiting your intake of alcohol.
Does Advair Cause Weight Gain?Weight gain may be a possible side effect of Advair® (fluticasone and salmeterol). In clinical trials conducted before Advair was approved, weight gain was not reported as one of the possible side effects. However, since Advair has been available to the general public, healthcare providers or patients have reported cases of weight gain that were possibly due to Advair. Because not everyone who experiences weight gain while taking Advair reports this as a possible side effect to the manufacturer, it is impossible to estimate exactly how commonly (or rarely) weight gain occurs with Advair.
Suggestions If You Are Gaining Weight on AdvairIf you are noticing unexplained weight gain while taking this drug, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
If you are taking Advair and weight gain becomes a problem, talk with your healthcare provider. He or she can perform a physical exam to look for other causes of the weight gain, such as certain types of medical conditions. He or she can also give you other suggestions for dealing with any weight gain. If the weight gain continues, he or she may recommend adjusting the Advair dosage or switching to another asthma or COPD medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)